Digoxin is a cardiac glycoside, and it has a narrow therapeutic window (0.5-2 ng/ml). Due to its sub-milligram dosing, its dependence on renal clearance, and its interactions with many other drugs, digoxin toxicity is a real concern for patients taking this medication.

 

Digoxin and hyperkalemia:

Hyperkalemia is frequently seen in the presence of digoxin toxicity. If you recall digoxin’s mechanism of action, hyperkalemia makes sense. Digoxin inhibits the sodium-potassium pump at the myocyte membrane. Usually, this pump uses ATP to pump 3 Na+ ions out of the cell and 2 K+ ions into the cell. Then, Na+ ions move down this new gradient back into the cell through a sodium-calcium exchange pump, and calcium ions move out. This movement of calcium out of the cell helps to repolarize the cell. By inhibiting the sodium-potassium pump, digoxin increases positive inotropy by keeping calcium ions inside the cell. However, this can also cause hyperkalemia because K+ ions are no longer being pumped into the cell.

 

Calcium in the setting of digoxin toxicity:

Usually, we use calcium chloride or calcium gluconate to treat hyperkalemia; it stabilizes the cardiac membrane. Is this safe in digoxin toxicity, when there is already too much calcium inside the myocytes? The classic teaching is to avoid calcium in digoxin toxicity, because it can cause a condition called stone heart. The full story is complicated and ambiguous.

 

Concern about giving calcium and digoxin together first emerged back in 1936, when Bower and Mengle published an article in JAMA describing two cases of patient death after receiving both calcium and digalen (digitoxin). To investigate further, they administered calcium and then digalen, or digalen alone, to anesthetized dogs. They found that dogs pre-treated with calcium required lower doses of digalen to produce a fatal overdose.

 

Since this study, multiple others have sought to determine whether giving calcium in the setting of digoxin toxicity is a real concern. Nola et al studied dogs, and found that a large dose of calcium followed by a cardiac glycoside caused ventricular tachycardia faster than the glycoside alone, although there was no difference with smaller calcium doses. In 2004, Hack et al found no significant difference in time to asystole between pigs who received a toxic dose of digoxin and then a dose of either normal saline or calcium chloride (although the trend was faster death for the calcium group).

 

Clearly, the data are not definitive. For now, though, it’s probably safest to avoid calcium in our digoxin-toxic patients whenever possible.

 

Stay tuned for Digoxin Day, Part 2 – coming up tomorrow!

References:

  1. Hoffman RS, Howland MA, Lewin NA et al. 65: Cardioactive steroids. In: Goldfrank’s toxicologic emergencies, 10th
  2. Bower JO, Mengle HAK. The additive effect of calcium and digitalis: a warning, with a report of two deaths. JAMA. 1936;106(14):1151-3.
  3. Nola GT, Pope S, Harrison DC. Assessment of the synergistic relationship between serum calcium and digitalis. Am Heart J. 1970;79(4):499-507.
  4. Hack JB, Woody JH, Lewis DE, et al. The effect of calcium chloride in treating hyperkalemia due to acute digoxin toxicity in a porcine model. J Toxicol Clin Toxicol. 2004;42(4):337-42.